Hail, Nuckolls
- When
- August 29, 8:15 PM CST
- Where
- Nuckolls County, Superior
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.030, -98.070
On this Thursday evening, several counties South Central Nebraska counties saw brief, non-severe thunderstorm activity, as the vast majority of severe storms in the region concentrated slightly to the south and southwest of this 24-county area. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
On this Thursday evening, several counties South Central Nebraska counties saw brief, non-severe thunderstorm activity, as the vast majority of severe storms in the region concentrated slightly to the south and southwest of this 24-county area. The only exception was in southern Webster and Nuckolls counties, where radar picked up the rapid development/intensification of a multicell storm cluster between 8:30-9:30 p.m. CDT before this activity departed into northern Kansas. Ultimately though, the only ground-truth verification of severe weather in South Central Nebraska was a lone quarter size hail report from Superior.
In hindsight, South Central Nebraska likely dodged a bullet, as this setup appeared supportive of a more widespread severe storm threat. However, a weak capping inversion held through the peak heating cycle, keeping storms at bay through the afternoon despite increasing low-level convergence along a west-east oriented cold front sinking slowly southward through the area. By the time robust convection finally ignited after 8 p.m. CDT in the aforementioned far southern areas, the front had shifted far enough south to focus the primary evening severe weather threat into Kansas. Digging deeper into the meteorology, this event had fairly decent forcing by August standards, especially in the lower levels (due to the cold front). Aloft, west-northwesterly flow was in place, with a low-amplitude shortwave trough approaching South Central Nebraska from the CO/NE/WY border area. Along and ahead of the surface boundary the airmass was very unstable, with dewpoints in the low-mid 70s. As storms initiated near the Nebraska-Kansas border, the mesoscale environment featured a decent combo of 2000-4000 J/kg mixed-layer CAPE and 30-35 knots of effective deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 5:54 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 654 PM CDT Thu Aug 29 2019 ...Aviation Update... .SHORT TERM...(This evening through Friday) Issued at 331 PM CDT Thu Aug 29 2019 The cold front has moved to through much of the area this afternoon. At this time, the front appears to be near the Kansas/Nebraska border, or just a little to the north. There are a few cumulus that are forming mainly to the north of Interstate 80. The upper level wave is expected to move into the area tonight. It is still a little uncertain where and when the thunderstorms will develop. At this time, expect that the storms will develop a little north of the front in the western part of Nebraska and Kansas in the next couple of hours, then they should move to the east/southeast through the forecast area during the evening. The best chances are expected across north central Kansas and far southern Nebraska during the evening. There will continue to be a small chance for thunderstorms during the overnight hours. The thunderstorms should be moving out of the area early Friday morning and there should be a little break between systems for a time on Friday. By afternoon, the upper level wave moves into the area again and thunderstorm chances spread across the area during the afternoon. The best chances will be late afternoon and evening. The models are fairly consistent with a southern trend in the system and lower rainfall amounts, but there are still a few minor differences. Even though amounts have come down some in the past day or two, there will still be some thunderstorms around which could cause some localized flooding. .LONG TERM...(Friday night through Thursday) Issued at 331 PM CDT Thu Aug 29 2019 The thunderstorms will continue across the area Friday night which is still when the most of the precipitation is expected. The thunderstorms should gradually come to an end on Saturday. The question is when? Some of the models move it out Saturday morning while others hold it in the area Saturday afternoon. Have kept a few low PoPs into the afternoon. Saturday night through Tuesday continues to look dry. Temperatures will be a little cooler on Sunday, then warm a little more for Monday and Tuesday, but still continue to be within a few degrees of normal for this time of year. Tuesday night through Thursday there are a few mainly weak upper level waves that move through the area. There are some small, on and off chances for thunderstorms. There is also another cold front that moves through the area and temperatures will cool back down a few degrees. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 653 PM CDT Thu Aug 29 2019 Confidence is fairly high in prevailing VFR ceiling through the first half of the period, and VFR visibility throughout the period (outside of any brief reductions from possible thunderstorm activity). During the latter half of the period (Friday daytime), there are some big question marks about whether ceilings go prevailing MVFR or remain at least slightly into VFR territory. After noting some differing model solutions, opted not to fully buy the prevailing MVFR just yet, but am at least hinting at it with a "SCT015" mention through the latter half. As for rain/thunderstorm potential, the overall-best chances for thunderstorms/severe storms appears to be steadily slipping south of KGRI/KEAR, but at least isolated elevated convection cannot be ruled out through much of tonight, so have maintained a generic/low-confidence "vicinity" (VCTS) through 09Z. There is a small chance of mainly light shower activity during the day Friday, but felt this chance is too small for a formal mention at this time. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 822 PM CDT Thu Aug 29 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 822 PM CDT Thu Aug 29 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms remain possible through late this evening, primarily near and south of the Nebraska-Kansas border. The main hazards with any severe storms would be hail up to around golf ball size, wind gusts up to around 70 MPH. From roughly Highway 6 northward in Nebraska, the severe storm threat is considerably lower, but a few strong storms with small hail and gusty winds cannot be ruled out, especially before midnight. Localized heavy rainfall up to around 1 to perhaps 2 inches is also possible tonight, mainly near and south of the state line, which could promote primarily minor flooding. In addition to any possible issues from new rainfall, a few Flood Warnings and Flood Advisories also remain in effect overnight within portions of Hall, Merrick, Nance, Hamilton, York and Fillmore counties in Nebraska, due to heavy rain from several days ago. Please refer to specific Warning and Advisory products for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Through at least Friday, a few Flood Warnings and Flood Advisories will remain in effect for some few counties in south central Nebraska, due to heavy rain from several days ago. Please refer to specific Warning and Advisory products for more details. Thunderstorm chances continue within various parts of the outlook area from Friday into Saturday, before dry weather is expected to return for the Sunday through Tuesday time frame, including Labor Day. At this time, the threat for severe storms Friday into Saturday appears relatively low, although a few strong storms are possible. In addition, localized heavy rainfall is also possible Friday into Saturday, but current indications suggest that most of the outlook area should average well-under 1 inch of accumulation during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through late this evening, primarily within counties near and south of the Nebraska-Kansas border. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
806 PM CDT Thu Aug 29 2019
NEZ084-085-300145-
Franklin NE-Webster NE-
806 PM CDT Thu Aug 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRANKLIN AND
SOUTHERN WEBSTER COUNTIES UNTIL 845 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverton, or 34 miles southwest of Hastings, moving southeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Red Cloud, Guide Rock, Riverton and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4000 9838 4000 9870 4014 9891 4029 9877
4009 9830
TIME...MOT...LOC 0106Z 305DEG 19KT 4018 9876
ADPSpecial Weather Statement
National Weather Service Hastings NE
820 PM CDT Thu Aug 29 2019
KSZ005-006-300145-
Phillips KS-Smith KS-
820 PM CDT Thu Aug 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH AND NORTHEASTERN
PHILLIPS COUNTIES UNTIL 845 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kensington, or 18 miles northeast of Phillipsburg,
moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Smith Center, Kensington, Agra, Athol and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.
LAT...LON 3981 9916 4000 9919 4000 9882 3975 9862
3966 9906
TIME...MOT...LOC 0120Z 320DEG 22KT 3988 9902
ADPSpecial Weather Statement National Weather Service Hastings NE 827 PM CDT Thu Aug 29 2019 KSZ017-300200- Rooks KS- 827 PM CDT Thu Aug 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 900 PM CDT... At 827 PM CDT, Doppler radar was tracking severe thunderstorms along a line extending from 8 miles north of Nicodemus to 10 miles south of Hill City. Movement was southeast at 35 mph. Hail to at least quarter size hail and wind gusts to at least 60 MPH will be possible with these storms. People in Rooks County should monitor the weather situation closely. A warning may be needed if the storms move into the area. Be ready to seek shelter if severe weather threatens. LAT...LON 3957 9960 3928 9905 3913 9917 3913 9961 TIME...MOT...LOC 0127Z 300DEG 32KT 3951 9962 3922 9992 Pfannkuch
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST BURR OAK 39.88N 98.30W
08/29/2019 E65 MPH JEWELL KS CO-OP OBSERVER
WIND GUSTS ESTIMATED TO BE 60 TO 65 MPH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
911 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND GST 2 SW PALCO 39.24N 99.58W
08/29/2019 E50 MPH ROOKS KS TRAINED SPOTTER
SPOTTER REPORTS STRONG WINDS, LIKELY AT
LEAST 50 MPH AND POSSIBLY MORE.
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND GST 1 WSW ZURICH 39.22N 99.45W
08/29/2019 E75 MPH ROOKS KS PUBLIC
EMERGENCY MANAGER RELAYED A LAW ENFORCEMENT
REPORT OF 70-80 MPH WINDS.
&&
PFANNKUCHThe Grand Island radar (KUEX), 45 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849187.